Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Mar 16, 2003, 4:38 PM EST for Broward County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2003, 4:38 PM EST (21:38 UTC)
- Expired
- Mar 16, 2003, 5:30 PM EST
- In force
- 52 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Broward County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
878 WUUS52 KMFL 162138 SVRMIA FLC011-162230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 436 PM EST SUN MAR 16 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BROWARD COUNTY IN SOUTHEAST FLORIDA * UNTIL 530 PM EST * AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTHWEST OF PEMBROKE PINES...MOVING NORTHEAST AT 20 MPH. RESIDENTS OF DAVIE AND THE SOUTH PART OF WESTON CAN EXPECT LARGE HAIL AND POSSIBLE STRONG THUNDERSTORM WINDS WITHIN THE NEXT 20 TO 30 MINUTES. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 2613 8051 2597 8050 2598 8029 2614 8027 .END COLIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:25 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 16, 2:25 PM EST, 2 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 225 PM EST SUN MAR 16 2003 .TONIGHT THROUGH TUESDAY NIGHT... CURRENT WEAK SURFACE BOUNDARY ACCORDING TO MSAS THETA E ANALYSIS RUNS FROM THE GULF WEST OF TAMPA EXTENDING TO MAYBE JUST NORTH OF FMY TO NEAR LAKE OKEECHOBEE WITH ANOTHER WEAK NORTH-SOUTH TROUGH IN THE ATLANTIC EAST OF THE PENINSULA. IN THE UPPER LEVELS, SHORTWAVE CURRENTLY MOVING THROUGH THE NORTH CENTRAL GULF SETTING OFF A LARGE CLUSTER OF TSRA WHICH WILL MOVE INTO THE FLORIDA PANHANDLE TONIGHT AND MONDAY. ALL OF THIS SPELLS MOST OF THE DYNAMICS ALOFT WILL BE NORTH OF OUR CWA BUT WE ARE LEFT IN THE VERY WARM, MOIST AND UNSTABLE AIRMASS SETTING OFF AFTERNOON BOOMERS. GOT A MUCH EARLIER START TODAY DUE TO LACK OF MORNING CLOUDS SO THE ATMOSPHERE DESTABILIZED QUICKLY. ABOUT THE SAME SCENARIO FOR MONDAY SO EXPECT EVENING ACTIVITY TONIGHT AND THEN AGAIN AFTERNOON INTO EVENING ACTIVITY FOR MONDAY. ANOTHER STRONGER 50H TROUGH MOVING INTO THE DESERT SOUTHWEST BECOMES A CUTOFF LOW BY TUESDAY WHICH BEGINS BUILDING THE UPPER RIDGE OVER SOUTH FLORIDA ON MONDAY NIGHT AND TUESDAY. 50H TEMPS WARM SIGNIFICANTLY ON TUESDAY WHICH WILL STABILIZE THE AIRMASS AND PUT A LID ON CONVECTION. AT THE SURFACE, AFOREMENTIONED UPPER FEATURES WILL ENHANCE SURFACE TROUGHING OVER THE SOUTHERN PLAINS INTO THE SOUTH GULF STATES ALONG WITH RIDGING IN THE ATLANTIC EAST OF FLORIDA. WHAT THIS MEANS IS THAT WINDS WILL START OFF SOUTHEASTERLY TONIGHT, THEN SLOWLY VEER TO THE SOUTHWEST BY MONDAY NIGHT AND TUESDAY. SO WITH THIS PATTERN, COULD POSSIBLY SEE ONE OR TWO RECORD HIGHS FOR MONDAY AND THEN PLENTY OF RECORDS FOR TUESDAY WITH MAV GUIDANCE SHOWING AROUND 90. THIS SEEMS REASONABLE WHICH IS FIVE TO SEVEN DEGREES ABOVE FWC/MET GUIDANCE. SO I COULD EITHER COMING OUT SMELLING LIKE A ROSE OR STINKING LIKE A SKUNK (OR WHATEVER THE OPPOSITE IS OF SMELLING LIKE A ROSE). .WEDNESDAY THROUGH SUNDAY... STILL TOASTY ON WEDNESDAY AS RIDGING ALOFT REMAINS OVER US ALTHOUGH NO DOUBT A DEGREE OR TWO COOLER AS WINDS BECOME MORE SOUTHERLY INSTEAD OF SOUTHWEST BUT STILL WAY ABOVE NORMAL. AS WE GET INTO THURSDAY AND FRIDAY, AFOREMENTIONED UPPER TROUGH AND ASSOCIATED COLD FRONT MOVE A TAD CLOSER GRADUALLY LOWERING TEMPS. GFS EXTENDED CONSISTENT IN BRINGING THE FRONT THROUGH SOUTH FLORIDA ON SATURDAY WITH A LITTLE MOISTURE INCREASE. NOTHING TOO DRAMATIC SO WILL KEEP SLIGHT CHANCE OF SHRA IN FORECAST FOR SATURDAY THEN DRYING AGAIN ON SUNDAY ALONG WITH SLIGHTLY DRIER AND COOLER AIRMASS WHICH BRINGS US BACK TO SEASONABLE LEVELS. .MARINE... NO HIGHLIGHTS ANTICIPATED AT THIS TIME AS WINDS WILL BE SOUTHEAST TO SOUTHWEST THROUGH FRIDAY AT 15 KNOTS OR LESS. MODELS DO WANT TO SHOW STRONGER WINDS LATE TONIGHT INTO EARLY MONDAY BUT FEEL THAT THIS IS A BIT OVERDONE AND TOO FAST FOR ANY KIND OF GRADIENT TO RESPOND. THEN THEY DECREASE THE WINDS BY LATE MONDAY INTO MONDAY NIGHT SO AT THIS TIME I AM UNDERCUTTING THESE SPEEDS. .FIRE WEATHER... NO PROBLEMS ANTICIPATED. PBI BB 070/084 070/089 072 2440 FLL BB 071/085 072/089 073 2420 MIA BB 072/086 073/090 074 2420 APF BB 069/082 072/086 072 -420 .MIA...NONE
Hazardous weather outlook, Mar 16, 5:00 AM EST, 11 hours 38 minutes before
FLZ063-066>075-161700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 500 AM EST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH FLORIDA THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HANDEL
In the hours before
Local storm report, Mar 16, 2:32 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
232 PM EST SUN MAR 16 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM SUNRISE FL .75 INCH HAIL
03/16/03 BROWARD
0145 PM SUNRISE FL 1.00 INCH HAIL
03/16/03 BROWARD
0150 PM CORAL SPRINGS FL .75 INCH HAIL
03/16/03 BROWARDThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:25 PM EST | Special Marine Warning | MFL | 65 min | |
| Mar 15, 9:23 PM EST | Special Marine Warning | MFL | 97 min | |
| Mar 16, 1:41 PM EST | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.